Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 15, NWS Denver/Boulder, CO

June 16, 2020Elbert County, Lincoln County, Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 16, 2020, 11:30 AM MDT for Elbert County, Lincoln County, Park County, Colorado. It took effect at Jun 17, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 11:30 AM MDT (17:30 UTC)
In effect from
Jun 17, 2020, 12:00 PM MDT
Expired
Jun 17, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO, Park County, CO

The radar

The Denver radar (KFTG), 73 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3679 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WWUS85 KBOU 161730
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1130 AM MDT Tue Jun 16 2020

...HOT AND WINDY TODAY AND WEDNESDAY...

.Hot weather and windy conditions will cause critical fire danger
across portions of eastern Colorado in areas that have not had
much recent rainfall. The winds will be strongest on the plains
and in the southern Front Range foothills this afternoon, along
with humidities of 10 to 15 percent. On Wednesday, the winds will
not be as strong, but it will be drier, with humidities as low as
8 percent. In the areas with greener grass, there is still
potential for fires to move quickly due to the wind, but the fuel
moisture will reduce this potential.

COZ246-247-170200-
/O.UPG.KBOU.FW.A.0009.200617T1800Z-200618T0200Z/
/O.NEW.KBOU.FW.W.0015.200617T1800Z-200618T0200Z/
/O.CON.KBOU.FW.W.0014.200616T1800Z-200617T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1130 AM MDT Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN
COUNTIES...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN 
COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 246 and 247.

* Winds...South 15 to 25 mph with gusts up to 45 mph.

* Timing...Conditions will be worst in the afternoons, and 
  improve in the early evening hours.

* Relative Humidity...As low as 8 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ214-170200-
/O.UPG.KBOU.FW.A.0009.200617T1800Z-200618T0200Z/
/O.NEW.KBOU.FW.W.0015.200617T1800Z-200618T0200Z/
Central and Southeast Park County-
1130 AM MDT Tue Jun 16 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Wednesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 214.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...Conditions will be worst Wednesday afternoon and 
  improve Wednesday evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ216-244-248>251-170200-
/O.CON.KBOU.FW.W.0014.200616T1800Z-200617T0200Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-Morgan County-
Logan County-Washington County-Sedgwick County-Phillips County-
1130 AM MDT Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS OF
COLORADO...

* Affected Area...Fire Weather Zones 216...244...248...249... 
  250 and 251.

* Winds...South 20 to 30 mph with gusts up to 45 mph.

* Timing...Conditions will be worst in the afternoon and improve 
  during the early evening.

* Relative Humidity...As low as 10 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
632 
WWUS85 KBOU 170204
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
804 PM MDT Tue Jun 16 2020

...HOT AND WINDY TODAY AND WEDNESDAY...

.On Wednesday, the winds will not be as strong, but it will be 
drier, with humidities as low as 8 percent. In the areas with 
greener grass, there is still potential for fires to move quickly 
due to the wind, but the fuel moisture will reduce this potential.

COZ246-247-171200-
/O.EXP.KBOU.FW.W.0014.000000T0000Z-200617T0200Z/
/O.CON.KBOU.FW.W.0015.200617T1800Z-200618T0200Z/
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
804 PM MDT Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT
AND LINCOLN COUNTIES...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES...

* Affected Area...Fire Weather Zones 246 and 247.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Timing...Conditions will be worst in the afternoons, and 
  improve in the early evening hours.

* Relative Humidity...As low as 7 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ216-244-248>251-170315-
/O.EXP.KBOU.FW.W.0014.000000T0000Z-200617T0200Z/
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-Morgan County-
Logan County-Washington County-Sedgwick County-Phillips County-
804 PM MDT Tue Jun 16 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE NORTHEAST PLAINS OF COLORADO...

Continued gusty southeast winds up to 50 mph will continue across
the far northeast plains of Colorado this evening, however
humidity levels have risen to over 25 percent in most locales.
Therefore, will let the red flag warning expire for this evening. 

$$

COZ214-171200-
/O.CON.KBOU.FW.W.0015.200617T1800Z-200618T0200Z/
Central and Southeast Park County-
804 PM MDT Tue Jun 16 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

* Affected Area...Fire Weather Zone 214.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...Conditions will be worst Wednesday afternoon and 
  improve Wednesday evening.

* Relative Humidity...As low as 11 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
230 
WWUS85 KBOU 170934
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
334 AM MDT Wed Jun 17 2020

...HOT AND WINDY TODAY...

.Hot and very dry conditions will combine with gusty southwest
winds to produce red flag warning conditions across South Park,
eastern Elbert, and Lincoln Counties. It will be very dry today with
humidities as low as 7 percent.

COZ214-246-247-172200-
/O.CON.KBOU.FW.W.0015.200617T1800Z-200618T0200Z/
Central and Southeast Park County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
334 AM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

* Affected Area...Fire Weather Zones 214...246 and 247.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...Conditions will be worst Wednesday afternoon and
  improve late Wednesday evening with the passage of a cold front
  and a shift to gusty north winds.

* Relative Humidity...As low as 7 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
830 
WWUS85 KBOU 172027
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
227 PM MDT Wed Jun 17 2020

COZ214-246-247-180200-
/O.CON.KBOU.FW.W.0015.000000T0000Z-200618T0200Z/
Central and Southeast Park County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
227 PM MDT Wed Jun 17 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

* Affected Area...Fire Weather Zones 214...246 and 247.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Timing...through early evening.

* Relative Humidity...As low as 5 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
265 
WWUS85 KBOU 180204
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
804 PM MDT Wed Jun 17 2020

COZ214-246-247-180315-
/O.EXP.KBOU.FW.W.0015.000000T0000Z-200618T0200Z/
Central and Southeast Park County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
804 PM MDT Wed Jun 17 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...EASTERN ELBERT AND 
LINCOLN COUNTIES...

A cold front is currently pushing south across the forecast area,
which will increase humidity. However, winds behind the front are
gusting 25 to 40 mph, and will switch directions from the current
directions. Southerly winds over Lincoln and Elbert counties will
become northerly, and South Park winds will switch from westerly
to a northwest wind. By 9 pm, conditions should be much improved. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 16, 10:26 AM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 16, 10:26 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1026 AM MDT Tue Jun 16 2020

.UPDATE...
Issued at 1026 AM MDT Tue Jun 16 2020

Very warm windy day on track for much of the area. Temperatures
as of 10am are already in the mid 80s in places, so the mid 90s in
the forecast seem likely. Models still indicate high based
convection will be possible this afternoon and evening. Because of
the dry airmass, this convection will be produce gusty winds to
50 mph and little to no rainfall. Going forecast looks good with
no adjustments expected.

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM MDT Tue Jun 16 2020

An upper level trough will begin moving eastward later today,
from the nwrn US, with increasing southwest flow aloft. At the
sfc, a lee trough will be over ern CO. Overall will see much more
wind today versus Monday. As far as tstms, there isn't a lot of
MLCAPE as values are below 500 j/kg, however, there is quite a bit
of downward CAPE. There appears to just enough moisture for
higher based storms which will produce gusty winds but little rain
this aftn.

As for highs, readings will be in the mid to upper 90s over nern CO.
Record high for today is 95 degrees at Denver so this could be
tied or broken. Finally could see some haze during the day, if
smoke from fires over swrn CO and Arizona move across.

For tonight, there might be a weak disturbance embedded in the flow
aloft which could enhance tstm development over the far nern plains
this evening.  MLCAPE could be around 1000 j/kg so could see a few
stronger storms mainly east of Sterling.

.LONG TERM...(Wednesday through Monday)
Issued at 348 AM MDT Tue Jun 16 2020

On Wednesday an upper level trough of low pressure will move across
the northern and central Rockies with a dry southwesterly flow aloft
over Colorado. This pattern will result in continued above normal
temperatures and dry weather across the state. The very warm
temperatures combined with low relative humidity and wind gusts to
25 mph will result in high fire danger especially from Park County
across the southern foothills and Palmer Divide into the
northeastern Plains.

Cooler weather is expected on Thursday as a weak cold front moves
across northeastern Colorado. Model soundings suggest the atmosphere
behind the front to be somewhat dry and stable. However, a 60KT+
upper jet over the area combined with increasing mid level moisture
could help enhance shower and thunderstorm activity.  For now it
looks like mainly isolated to scattered high based afternoon and
evening showers and storms with little rain and gusty winds are the
main threat. However, one or two storms along the foothills,
adjacent plains and Palmer Divide could produce brief heavy rain.

On Friday, south to southeasterly flow will bring increasing low
level moisture to the plains. This moisture combined with an upper
level disturbance and 60KT upper jet should result in a better
chance for afternoon and evening showers and storms, especially
across the far northeastern plains. A few of the storms east of
Metro Denver could become strong to severe with hail and locally
heavy rainfall. Most of the activity should move out of the CWA by
midnight as the upper level disturbance moves into the Central
Plains States.

Upper level high pressure is forecasted to build over the
Southwestern U.S. Saturday through Monday with a northwesterly flow
aloft setting up over Colorado. This pattern will bring a warmer and
drier airmass to the region. However, there should be just enough
available moisture and instability along with an occasional upper
level disturbance to produce isolated to scattered showers and
storms each afternoon and evening through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1026 AM MDT Tue Jun 16 2020

Southwest winds will persist through today with gusts up to 30
knots after 18Z. Meanwhile, there is just enough moisture for a
few high based showers or storms between 21z and 01z. Wind gusts
up to 45 knots will be possible from this activity. Winds tonight
will be mainly southerly after any shower activity ends.

&&

.FIRE WEATHER...
Issued at 348 AM MDT Tue Jun 16 2020

Critical Fire Danger will be in place this aftn and evening over the
srn foothills and portions of the eastern plains due to gusty winds
and low humidity.  Elevated Fire Danger will be in place over the
rest of the area.  Fir Danger will decrease by mid to late evening
as winds decrease.

On Wednesday, there is still some doubt to how strong winds will
be in the afternoon so have left fire weather watches as is for
South Park and southern Lincoln county.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ216-244-
246>251.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ214-246-247.

&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...jk
AVIATION...Meier
FIRE WEATHER...RPK/jk
Hazardous weather outlook, Jun 16, 11:13 AM MDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1113 AM MDT Tue Jun 16 2020

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1113 AM MDT Tue Jun 16 2020

...Red Flag Warning this afternoon into 8 pm this evening for the
southern Foothills and portions of the plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical Fire Danger will be in place across the southern
foothills and portions of the plains due to gusty winds and low
humidity levels. A few high based showers or storms may occur in
the afternoon which may produce winds gusts to 50 mph but little
rainfall. A few stronger storms will be possible over the far
northeast plains this evening with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

High fire danger will continue into Wednesday due to hot and dry
weather and gusty winds. Conditions will be worst on the plains
south of Interstate 70.

It will be cooler on Thursday and Friday, with a better chance of
rain, especially late Friday. There is a chance of severe
thunderstorms Friday afternoon and evening. Warmer weather is
expected Saturday through Monday with a slight chance of
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Meier/Gimmestad

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.